Alert archive / Puerto Rico / Areal Flood Advisories in 2017

Areal Flood Advisory 252, NWS JSJ

June 4, 2017

NWS JSJ issued this areal flood advisory at Jun 4, 2017, 2:53 PM CDT. It was in force for 67 min.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 2:53 PM CDT (19:53 UTC)
Expired
Jun 4, 2017, 4:00 PM CDT
In force
67 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 57 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

677 
WGCA82 TJSJ 041953
FLSSJU

Flood Advisory
National Weather Service San Juan PR
353 PM AST SUN JUN 4 2017

PRC091-042100-
/O.NEW.TJSJ.FA.Y.0252.170604T1953Z-170604T2100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manati PR-
353 PM AST SUN JUN 4 2017

The National Weather Service in San Juan has issued a

* Urban and Small Stream Flood Advisory for...
  Manati Municipality in Puerto Rico...

* Until 500 PM AST

* At 352 PM AST, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the advisory area. Up to one inch of rain has already fallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 1837 6645 1837 6650 1835 6653 1842 6654
      1843 6653 1844 6653 1844 6654 1845 6653
      1846 6654 1846 6653 1848 6653 1847 6647
      1847 6645 1848 6644

$$

GL
1 follow-up statement
847 
WGCA82 TJSJ 042053
FLSSJU

Flood Advisory
National Weather Service San Juan PR
453 PM AST SUN JUN 4 2017

PRC091-042102-
/O.EXP.TJSJ.FA.Y.0252.000000T0000Z-170604T2100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manati PR-
453 PM AST SUN JUN 4 2017

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 500 PM
AST FOR MANATI MUNICIPALITY...

The heavy rain has ended, and flooding is no longer expected to pose 
a threat. However, please be alert for possible ponding of water in 
poor drainage areas. 

LAT...LON 1837 6645 1837 6650 1835 6653 1842 6654
      1843 6653 1844 6653 1844 6654 1845 6653
      1846 6654 1846 6653 1848 6653 1847 6647
      1847 6645 1848 6644

$$

GL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Jun 4, 10:28 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 10:28 AM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1128 AM AST Sun Jun 4 2017

.UPDATE...No changes were made to the inherited forecast. The
latest guidance and observations are in agreement that the shower
and possible thunderstorm activity should be mainly across the
northwestern quadrant of Puerto Rico in the afternoon hours. The
12Z RAOB indicates that the precipitable water is slightly above
normal so we have good moisture for the development of showers
across the area, but the upper levels don't seem to be that
favorable for sustained thunderstorms. However, locally induced
showers and isolated thunderstorms are expected, which could cause
at least some ponding of water on roadways and low lying areas,
some urban flooding is possible as well.

The rest of PR and the USVI could observe brief and isolated
showers today with some ponding of water possible but significant
flooding or prolonged rainfall is not expected elsewhere. The ESE
to SE wind and the higher moisture would cause some warm to hot
temps today, making it feel rather muggy with Apparent Temps
across northern PR possibly breaking the 100 degree mark.

&&

.AVIATION...VFR conds expected across the local terminals. VCSH
is possible across most of the local terminals, TEMPO SHRA or TSRA
is possible at TJBQ, VCTS possible at TJMZ after 04/17Z. Winds
from the ESE with sea breeze variations at 10-15KT with occasional
gusts.

&&

.MARINE...There is a high risk of rip currents for the north
central to northwestern coast of PR with moderate risk of rip
currents across other beaches in Puerto Rico, Vieques, Culebra,
and the USVI. Seas will be up to 6 feet today across the Mona
Passage and Atlantic waters, up to 5 feet elsewhere.

&&

.PREV DISCUSSION... /issued 511 AM AST Sun Jun 4 2017/

SYNOPSIS...
A mid to upper level ridge will build from the west over the
region through the first part of the upcoming week. An upper
level trof will amplify from the east over the North East
Caribbean around midweek. A tropical wave will continue westward
across the Caribbean Sea. A broad surface high pressure over the
Atlantic ocean will continue to induce an east to southeast wind
flow.

SHORT TERM...Today through Wednesday...Clear to partly cloudy skies
prevailed across Puerto Rico and the U.S. Virgin Islands overnight.
Dry weather conditions prevailed most of the night with no shower
activity observed over land areas. However, early this morning, a
line of showers moved quickly across the eastern half of Puerto
Rico. For today, lingering moisture will combine with daytime
heating and local effect to produce scattered showers with isolated
thunderstorms over the western interior and northwest sections of
Puerto Rico this afternoon. Rest of the area will enjoy mostly sunny
skies with little shower activity.

For Monday into Wednesday, a very dry airmass is forecast to
encompass the region. As a result, limited shower activity is
expected, with only some light passing showers affecting the local
islands from time to time, mainly during the early morning hours.

LONG TERM...
Although a mid to upper level ridge is forecast to persist across
the islands, a trof aloft is expected to amplify near the region
from the east by the second half of this week. GFS and ECMWF
disagree in the final position and the strength of this trof
aloft. In addition, a second tropical wave is forecast to enters
the Caribbean Sea around mid week, moving near the islands
Thursday or Friday.

AVIATION...
VFR conditions can be expected across most TAF sites
through 04/16Z.  Brief periods of MVFR conditions with mountain
obscuration are possible across TJBQ and TJMZ this afternoon. Low
level winds will be mainly southeast at 10 to 15 kts except for sea
breeze variations across coastal areas.

MARINE...
A northerly swell continue moving across the Atlantic and
Caribbean Passages. Mariners can expect seas between 4 and 6 feet
across these waters, and should exercise caution. Elsewhere, seas
at 5 feet or less are expected with easterly winds at 10 to 15
knots.

There is a high risk of rip currents from the northwest coast of
Puerto Rico to the north central coastline. Refer to the Surf
Zone Forecast (SRFSJU) for additional information. Along the other
beaches in Puerto Rico and the U.S. Virgin Islands can expect a
low to moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  92  79  91  79 /  20  10  10  10
STT  89  81  88  80 /  20  20  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for North Central-
     Northwest-Western Interior.

VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Jun 4, 4:37 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
537 AM AST Sun Jun 4 2017

AMZ710>745-PRZ001>013-050915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
537 AM AST Sun Jun 4 2017

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of isolated thunderstorms with
brief gusty winds this afternoon across the northwest sections of Puerto
Rico.

.Flooding...Heavy rains could lead to ponding of water in roads and
poorly drained areas.

.Wind...Sustained winds in excess of 20 knots expected across the
Atlantic waters and Mona Passage.

.Waves...Choppy/Rough seas up to 6 feet expected across the Atlantic
waters and Caribbean Passages.

.Rip Currents...There is a high risk of rip currents for the
northwest to north central beaches of Puerto Rico. Also, there is a
moderate risk of rip current for most beaches in the rest of Puerto
Rico, Culebra and Vieques.

.Heat...Southeasterly trade winds will result in above normal
heat index along the north coast of Puerto Rico.

.Days Two through Seven...Monday through Saturday

Above normal temperatures are expected early next week mainly across
the northern half of Puerto Rico. Moderate risk of rip current is
likely across most beaches in Puerto Rico.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Flooding and Rip Currents to the
National Weather Service in San Juan.

AMZ715-725-VIZ001-002-050915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
537 AM AST Sun Jun 4 2017

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

.Waves...Choppy/Rough seas up to 6 feet expected across the Atlantic
waters.

.Rip Currents...There is a moderate risk of rip currents for the
beaches of St Croix and northwest Saint Thomas.

.Days Two through Seven...Monday through Saturday

A moderate risk of rip currents is expected during the next several
days.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Rip Currents to the National Weather
Service in San Juan.

In the hours before

Special weather statement, Jun 4, 1:58 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service San Juan PR
258 PM AST SUN JUN 4 2017

PRZ009-010-042000-
Mayaguez and Vicinity-Western Interior-
258 PM AST SUN JUN 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SAN SEBASTIAN...
AND MOCA MUNICIPALITIES...

At 255 PM AST, strong thunderstorms were clustered over San
Sebastian. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
San Sebastian, Hato Arriba and Juncal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1841 6703 1840 6702 1839 6702 1839 6700
      1835 6690 1827 6693 1834 6713 1843 6708
TIME...MOT...LOC 1855Z 240DEG 0KT 1832 6698

GL
Special weather statement, Jun 4, 2:16 PM CDT, 37 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
258 PM AST Domingo 4 de Junio de 2017

PRZ009-010-042000-
Mayaguez y Vecindad-Interior Oeste-
258 PM AST Domingo 4 de Junio de 2017

...Una area de fuertes tronadas afectaran San Sebastian y Moca...

A la 2:55 PM AST, fuertes tronadas estuvieron agrupados sobre San
Sebastian. Esta tronada esta casi estacionaria.

Vientos en exceso de 30 mph y granizo pequeno de tamano de guisante
son posibles con esta actividad.

Localidades impactadas incluyen...
San Sebastian, Hato Arriba y Juncal

Lluvias torrenciales tambien ocurren con esta tormenta, y
podrian causar inundaciones localizadas. Nunca maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:58 PM CDTSpecial Weather StatementJSJ62 min
Jun 4, 3:39 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Areal Flood Advisories in Puerto Rico, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.